CaltechAUTHORS
  A Caltech Library Service

The Mathematics of Phylogenomics

Pachter, Lior and Sturmfels, Bernd (2007) The Mathematics of Phylogenomics. SIAM Review, 49 (1). pp. 3-31. ISSN 0036-1445. doi:10.1137/050632634. https://resolver.caltech.edu/CaltechAUTHORS:20170307-085456375

[img] PDF - Published Version
See Usage Policy.

778kB
[img] PDF - Submitted Version
See Usage Policy.

411kB

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20170307-085456375

Abstract

The grand challenges in biology today are being shaped by powerful high‐throughput technologies that have revealed the genomes of many organisms, global expression patterns of genes, and detailed information about variation within populations. We are therefore able to ask, for the first time, fundamental questions about the evolution of genomes, the structure of genes and their regulation, and the connections between genotypes and phenotypes of individuals. The answers to these questions are all predicated on progress in a variety of computational, statistical, and mathematical fields. The rapid growth in the characterization of genomes has led to the advancement of a new discipline called phylogenomics. This discipline results from the combination of two major fields in the life sciences: genomics, i.e., the study of the function and structure of genes and genomes; and molecular phylogenetics, i.e., the study of the hierarchical evolutionary relationships among organisms and their genomes. The objective of this article is to offer mathematicians a first introduction to this emerging field, and to discuss specific mathematical problems and developments arising from phylogenomics.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1137/050632634DOIArticle
http://epubs.siam.org/doi/abs/10.1137/050632634PublisherArticle
https://arxiv.org/abs/math/0409132arXivDiscussion Paper
ORCID:
AuthorORCID
Pachter, Lior0000-0002-9164-6231
Additional Information:© 2007 Society for Industrial and Applied Mathematics. Received by the editors May 29, 2005; accepted for publication (in revised form) September 30, 2005; published electronically January 30, 2007. The first author was supported by a grant from the NIH (R01- HG2362-3), a Sloan Foundation Research Fellowship, and an NSF CAREER award (CCF-0347992). The second author was supported by the NSF (DMS-0200729, DMS-0456960). The vertebrate whole genome alignments we have analyzed were assembled by Nicolas Bray and Colin Dewey. We also thank Sourav Chatterji and Von Bing Yap for their help in searching through the alignments.
Funders:
Funding AgencyGrant Number
NIHR01-HG2362-3
Alfred P. Sloan FoundationUNSPECIFIED
NSFCCF-0347992
NSFDMS-0200729
NSFDMS-0456960
Subject Keywords:genomics, phylogenetics, genetic code, algebraic statistics, hidden Markov model, sequence alignment, ultraconservation
Issue or Number:1
Classification Code:AMS subject classifications. Primary, 92D20; Secondary, 62-02
DOI:10.1137/050632634
Record Number:CaltechAUTHORS:20170307-085456375
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20170307-085456375
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:74830
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:07 Mar 2017 18:02
Last Modified:11 Nov 2021 05:30

Repository Staff Only: item control page